Alert archive / Illinois / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 2, NWS Chicago, IL

March 21, 2007Cook County, Kane County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Mar 21, 2007, 4:50 PM CDT for Cook County, Kane County, Illinois. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 21, 2007, 4:50 PM CDT (21:50 UTC)
Expired
Mar 21, 2007, 5:04 PM CDT
In force
14 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties Cook County, IL, Kane County, IL

The radar

The Chicago radar (KLOT), 60 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2007-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2007-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 261 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLOT 212151
SVRLOT
ILC031-089-212215-
/O.NEW.KLOT.SV.W.0002.070321T2150Z-070321T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
450 PM CDT WED MAR 21 2007

THE NATIONAL WEATHER SERVICE IN ROMEOVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN COOK COUNTY IN NORTHEAST ILLINOIS...
  NORTHERN KANE COUNTY IN NORTHEAST ILLINOIS...

* UNTIL 515 PM CDT

* AT 447 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM NEAR MAPLE PARK...AND MOVING NORTHEAST AT 50 MPH. THIS
  STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELGIN...WEST DUNDEE...SLEEPY HOLLOW...AND GILBERTS BY 505 PM...
  EAST DUNDEE...AND CARPENTERSVILLE BY 510 PM...
  INVERNESS...AND BARRINGTON BY 515 PM...

MOVE INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4210 8859 4190 8860 4215 8800 4215 8835

$$

LABAS
1 follow-up statement
000 
WWUS53 KLOT 212204
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
503 PM CDT WED MAR 21 2007

ILC031-089-212213-
/O.CAN.KLOT.SV.W.0002.000000T0000Z-070321T2215Z/
COOK IL-KANE IL-
503 PM CDT WED MAR 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KANE AND NORTHWESTERN
COOK COUNTIES IS CANCELLED...

WHILE THIS STORM NO LONGER INDICATES LARGE HAIL OR DAMAGING WINDS...
HEAVY RAIN...SMALL HAIL...AND FREQUENT LIGHTNING REMAIN A THREAT 
UNTIL AROUND 530PM.

LAT...LON 4210 8859 4190 8860 4215 8800 4215 8835

$$

LABAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 3:15 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Mar 21, 3:15 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
315 PM CDT WED MAR 21 2007

.DISCUSSION FOR AFTERNOON ZONES/GRIDS...
315 PM CDT

SFC ANALYSIS AT 19Z INDICATED LOW PRES CENTERED OVR KS/NE WITH WARM
FRONT EXTENDING EWD ACROSS IOWA AND NRN IL. QUITE A DRAMATIC TEMP
DIFFERENCE ACROSS OUR CWA THIS AFTN AS IN THE WARM SECTOR (S OF
I-80) TEMPS HAVE CLIMBED WELL INTO THE 70S. ADDITIONAL CLOUD COVER
TO THE NORTH HAS LIMITED INSOLATION AND KEPT EXTREME NRN IL IN THE
60S. DEWPTS WERE GENERALLY IN THE UPR 50S ACROSS THE AREA.
INSTABILITY AND SHEAR ARE BOTH MARGINAL FOR SEVERE WITH CAPE AROUND
500 J/KG AND DEEP LAYER SHEAR APPROACHING 30KTS. ONE ROUND OF STORMS
CROSSING NWRN IL ATTM...SHOULD CLIP THE REGION NW OF A MENDOTA TO
WAUKEGAN LINE THROUGH EARLY EVENING. ANTICIPATE A SUBSEQUENT LULL
THIS EVENING...BEFORE NEXT ROUND OF STORMS ARRIVES LATE TONIGHT
ACCOMPANYING THE COLD FRONT WHICH IS HEADED THIS WAY FROM THE
DAKOTAS. MODELS POINTING AT STRONG DIFFLUENCE AT H2 AND SIGNIFICANT
H5 SHORTWAVE ENERGY ACCOMPANYING THE FROPA. WITH VERY MOIST AIR OUT
AHEAD OF THIS BOUNDARY....POTENTIAL FOR HEAVY RAIN EXISTS THROUGH
THE NIGHT. STRONG WIND FIELDS WILL KEEP STORM MOTION FAIRLY BRISK
AND WITH LATE EVENING BREAK IN THE ACTION...THIS SHOULD PREVENT MUCH
AREAL FLOOD CONCERN...THOUGH RIVERS WILL EXPERIENCE SOME RISES
IN RESPONSE TO THIS PRECIP.

FROPA WILL BE DELAYED TIL THURSDAY AFTN SOUTH OF I-80. WEAK HIGH
TRIES TO BUILD IN THURS NT. PRECIP WILL NOT BE FAR TO THE S
THOUGH...WITH BOUNDARY LINGERING ACROSS CENTRAL IL/INDY. NRN AND SRN
STREAMS OF H2 JET EVENTUALLY SYNC UP ACROSS IL/WI BY SAT AS SFC
BOUNDARY LIFTS NWD INTO NRN IL. THIS WILL LEAD TO A WET WEEKEND
ACROSS THE LOCAL AREA. DETAILS IMPOSSIBLE TO DISCERN THIS FAR OUT
WITH SUCH A COMPLICATED (BUT OBVIOUSLY WET) SITUATION...BUT WITH
LONGWAVE TROUGH IN THE WRN CONUS AND RIDGE AXIS TO OUR EAST...WELL
SEE RECURRING MID AND UPR TROPOSPHERIC SHORTWAVE TROUGHS RIPPLING
THROUGH THE AREA THROUGH EARLY TUESDAY...WITH COLD FRONT USHERING IN
DRIER AIR BEYOND THAT AS PER THE GFS MODEL. ECMWF IS SLIGHTLY SLOWER
WITH THAT FROPA AND WOULD KEEP PRECIP AROUND THROUGH TUES. NEXT
MAJOR SYSTEM SHOWN BY GLOBAL MODELS TO DEVELOP OVR THE NRN PLAINS BY
WED...BRINGING MORE PRECIP. TEMPS GENERALLY ABV NORMAL THROUGH THE
FCST PERIOD. WELCOME TO SPRING

RRH

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...SMALL CRAFT ADVISORY ILLINOIS NEARSHORE THROUGH 18Z THURS.
      SMALL CRAFT ADVISORY INDIANA NEARSHORE 18Z WED-18Z THURS.

&&
Hazardous weather outlook, Mar 21, 4:30 PM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CDT WED MAR 21 2007

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-220930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 PM CDT WED MAR 21 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS ACROSS
NORTHERN ILLINOIS AND NORTHWEST INDIANA. A FEW THUNDERSTORMS MAY
BECOME SEVERE. THE MAIN THREATS WILL BE HAIL AND DAMAGING WINDS.
THIS THUNDERSTORM ACTIVITY WILL DIMINISH DURING THE EVENING
HOURS...BUT ADDITIONAL THUNDERSTORMS ARE EXPECTED OVERNIGHT TOWARD
DAWN.

LOCALLY HEAVY RAIN WILL BE POSSIBLE AS WELL. SOME AREAS HAVE
ALREADY RECEIVED ONE INCH OF RAIN...AND AN ADDITIONAL ONE INCH OF
RAIN IS POSSIBLE THROUGH THURSDAY MORNING...WHICH MAY CAUSE NEW
RISES ON MANY CREEKS...STREAMS AND RIVER AND A POTENTIAL FOR MINOR
FLOODING.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE CONTINUING THURSDAY MORNING. BY LATE MORNING
THE THUNDERSTORMS ARE EXPECTED MAINLY SOUTH OF INTERSTATE 80.
SEVERE WEATHER IS NOT EXPECTED THURSDAY...BUT LOCALLY HEAVY RAINFALL
WILL REMAIN POSSIBLE.

HIGH WATER LEVELS ON AREA RIVERS COMBINED WITH THE NEW RAINFALL MAY
LEAD TO MINOR FLOODING PROBLEMS ON AREA STREAMS AND RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-220930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 PM CDT WED MAR 21 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEARSHORE WATERS.

THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHERN LAKE MICHIGAN
TONIGHT. A FEW THUNDERSTORMS MAY BECOME SEVERE. THE MAIN THREATS
WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

A SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT FOR ALL OF THE
NEARSHORE WATERS THROUGH EARLY THURSDAY AFTERNOON.

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS SOUTHERN LAKE MICHIGAN
THURSDAY MORNING. WIND GUSTS IN EXCESS OF 35 KNOTS ARE POSSIBLE
EARLY THURSDAY MORNING WITH THE THUNDERSTORMS.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

In the hours before

Local storm report, Mar 21, 4:22 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
422 PM CDT WED MAR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             ASHTON                  41.87N 89.22W
03/21/2007  E0.75 INCH       LEE                IL   PUBLIC

            PENNY SIZE WITH SOME LARGER STONES.

&&

WN
Local storm report, Mar 21, 4:37 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
437 PM CDT WED MAR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             S POLO                  41.98N 89.58W
03/21/2007  E0.88 INCH       OGLE               IL   EMERGENCY MNGR

            MARBLE TO NICKEL SIZE HAIL SOUTH OF TOWN ALONG IL26 AND
            US52.

&&

WN
Local storm report, Mar 21, 4:48 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
448 PM CDT WED MAR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             DE KALB                 41.93N 88.75W
03/21/2007  E0.25 INCH       DE KALB            IL   TRAINED SPOTTER

            PEA SIZE ON NIU CAMPUS.

0443 PM     HAIL             DE KALB                 41.93N 88.75W
03/21/2007  E0.25 INCH       DE KALB            IL   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL AT SYCAMORE RD AND BARBER GREEN RD.

&&

WN

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 4:54 PM CDTSevere Thunderstorm WarningLOTOgle, Winnebago51 min
Mar 21, 5:01 PM CDTSpecial Marine WarningLOT89 min
Mar 21, 5:30 PM CDTSevere Thunderstorm WarningLOTBoone, DeKalb, McHenry, Ogle, Winnebago45 min
Mar 21, 5:30 PM CDTSevere Thunderstorm WarningLOTBoone, DeKalb, McHenry, Ogle, Winnebago45 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.